Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 313, NWS Birmingham, AL

July 29, 2006Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 29, 2006, 1:46 PM CDT for Marion County, Alabama. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2006, 1:46 PM CDT (18:46 UTC)
Expired
Jul 29, 2006, 1:57 PM CDT
In force
11 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Marion County, AL

The radar

The Columbus AFB radar (KGWX), 60 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
387 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1359 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 291846
SVRBMX
ALC093-291915-
/O.NEW.KBMX.SV.W.0313.060729T1846Z-060729T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
146 PM CDT SAT JUL 29 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MARION COUNTY IN NORTHWEST ALABAMA

* UNTIL 215 PM CDT

* AT 146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR HACKLEBURG...OR ABOUT 11
  MILES WEST OF HALEYVILLE...AND MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEAR CREEK BY 200 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...
ON THE WEB WWW.SRH.NOAA.GOV/BMX (SUBMIT A STORM REPORT)
CALL 1-800-856-0758.

LAT...LON 3426 8792 3432 8787 3431 8765 3410 8765
      3409 8766 3409 8768 3413 8774 3414 8777
      3422 8793

$$

JONES/90
1 follow-up statement
000 
WWUS54 KBMX 291857
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
156 PM CDT SAT JUL 29 2006

ALC093-291906-
/O.CAN.KBMX.SV.W.0313.000000T0000Z-060729T1915Z/
MARION AL-
156 PM CDT SAT JUL 29 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARION COUNTY IS
CANCELLED...

AT 156 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

THIS IS STILL A STRONG STORM CAPABLE OF PRODUCING WIND GUSTS TO 45 
MPH...ALONG WITH TORRENTIAL RAIN AND FREQUENT CLOUD TO GROUND 
LIGHTNING.

LAT...LON 3426 8792 3432 8787 3431 8765 3410 8765
      3409 8766 3409 8768 3413 8774 3414 8777
      3422 8793

$$

JONES/90

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 12:30 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 29, 12:30 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1230 PM CDT SAT JUL 29 2006

.UPDATE...ADDED 18Z AVIATION DISCUSSION.

&&

.SHORT TERM...(TODAY THROUGH MONDAY NIGHT)
SHOWERS CONTINUE TO MOVE EAST ACROSS THE AREA THIS MORNING WITH A
FEW THUNDERSTORMS ALREADY DEVELOPING ACROSS MIDDLE TENNESSEE. FOR
TODAY...EXPECT THIS TREND TO CONTINUE AS A POTENT (AS FAR AS THE
SUMMER IS CONCERNED) UPPER LEVEL DISTURBANCE IS EXPECTED TO DIVE
SOUTH ACROSS THE AREA. WITH PLENTY OF MOISTURE AVAILABLE...SHOWERS
AND THUNDERSTORMS WILL BE PREVALENT ACROSS NORTHERN AREAS BY LATE
THIS AFTERNOON. WITH MAV GUIDANCE GOING CATEGORICAL POPS NORTH OF
INTERSTATE 20 (INCLUDING 100 PERCENT FOR KBHM)...IT SURE IS TOUGH
TO ARGUE AGAINST THOSE NUMBERS GIVEN ITS PAST RECORD IN THE FIRST
PERIOD WHEN FORECASTING CATEGORICAL. WITH MOSTLY CLOUDY SKIES
TODAY...TEMPERATURES WILL BE A FEW DEGREES COOLER THAN PREVIOUS
DAYS. HOWEVER...BELIEVE MAV GUIDANCE MAY BE A LITTLE COOL...SO
HAVE SIDED MORE WITH ETA MOS NUMBERS.

AS THE UPPER LEVEL DISTURBANCE SLOWLY SINKS SOUTH...EXPECT SHOWERS
AND THUNDERSTORMS TO DO SO AS WELL. BEST CHANCE OF RAIN TONIGHT
WILL BE SOUTH OF INTERSTATE 20 WHERE BEST MOISTURE AND LIFT WILL
EXIST.

UPPER DISTURBANCE CONTINUES TO HANG AROUND CENTRAL ALABAMA ON
SUNDAY PROVIDING ADDITIONAL FOCUS FOR SHOWERS AND THUNDERSTORMS.
SO HAVE CONTINUED LIKELY POPS FOR SOUTHERN AREAS TO ACCOUNT FOR
THIS CONVECTION. BELIEVE MAV GUIDANCE TEMPERATURES CONTINUE TO BE
ON THE COOL SIDE SO HAVE GONE A FEW DEGREES WARMER FOR HIGHS.

BY MONDAY...AS THE UPPER HIGH HOLDS STRONG ACROSS THE OHIO
VALLEY...THE UPPER DISTURBANCE THAT MOVED THROUGH THE AREA ON
SATURDAY AND SUNDAY WILL ROTATE TO THE NORTHWEST ACROSS EAST
MISSISSIPPI. AT THIS POINT THIS FEATURE WILL HAVE LOST A LOT OF
ITS POTENCY SO HAVE ONLY INCLUDED CHANCE POPS FOR THE AREA...
HIGHER WEST TO EAST.

KNS/99

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ALTHOUGH THERE ARE SUBTLE CHANGES IN THE MODELS THROUGH THE LONG
TERM PERIOD...THE NET RESULT BRINGS LITTLE CHANGE TO THE FORECAST.

IN SPITE OF SUBTLE RUN TO RUN CHANGES...THE MAIN THEME CONSISTENT
WITH THE VARIOUS MODELS THROUGH THE LONG TERM CONTINUES TO BE THE
SUBTROPICAL RIDGE...WHICH WILL BE CENTERED TO OUR NORTH. AS NOTED BY
FFC...GFS HAS BEEN TRYING TO STAMP SOME SORT OF TROPICAL ACTIVITY ON
THE EASTERN SIDE OF THIS RIDGE...BUT HAS NOW SHIFTED FROM A CAROLINA
SYSTEM TO A MORE BELIEVABLE EASTERLY WAVE TRAVERSING THE NORTHERN
GULF. AT THE SURFACE...THE BERMUDA HIGH IS WELL OUT INTO THE
ATLANTIC...WITH A WEAK RIDGE AXIS WELL SOUTH OF CENTRAL ALABAMA. ALL
IN ALL...A RELATIVELY FEATURELESS SPELL...WITH NO DISCERNIBLE
SYNOPTIC SCALE DISTURBANCES FORECAST INTO THE AREA.

AS SUCH...AND WITH PRECIPITABLE WATER AMOUNTS HOLDING FAIRLY HIGH...
SURE SEEMS THAT MAINTAINING A VERY CLIMATOLOGICAL FORECAST IS THE
THING TO DO. BASICALLY MADE VERY FEW AND MINOR TWEAKS TO THE
EXTENDED...MAINTAINING AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WITH HIGHS IN THE LOW TO MID 90S...AND LOWS IN THE LOW
TO MID 70S.  FORECAST HIGH TEMPS GENERALLY AT OR ABOVE MEX GUIDANCE
CLOSER TO ENSEMBLE HIGHS...AND GENERALLY ACCEPTED MEX FOR LOW TEMPS
WITH ONLY A FEW LOCAL EFFECTS.  TRENDED MEX POPS DOWN TOWARDS
ENSEMBLE MEANS IN MOST INSTANCES...BUT TWEAKS WERE VERY MINOR.

JD/81

&&

.AVIATION...DISCUSSION FOR 18Z TAFS.

ABUNDANT MOISTURE WILL KEEP CLOUDS AND PRECIPITATION AROUND FOR MCH
OF THE UPCOMING TAF CYCLE.  THUNDERSTORMS WILL BECOME MORE NUMEROUS
THIS AFTERNOON AS TEMPERATURES CLIMB INTO THE MIDDLE TO UPPER 80S.
SHOWERS AN THUNDERSTORMS WILL DECREASE IN BOTH INTENSITY AND
COVERAGE OVERNIGHT...BUT A FEW WILL LIKELY LINGER THROUGH MORNING.
CLOUD DECKS SHOULD RUN AROUND TEN THOUSAND FEET...LOWERING TO 3 TO 5
THOUSAND IN THE VICINITY OF THUNDERSTORMS.

OVERNIGHT...FOG OR MIST LOOKS LIKELY FOR TUSCALOOSA, BIRMINGHAM,
ANNISTON, AND CALERA.  VISIBILITY WILL LIKELY DECREASE TO 3 TO 5
MILES BETWEEN 08 AND 13Z. MORE SHOWERS ARE EXPECTED TOMORROW.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Jul 29, 1:30 PM CDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT SAT JUL 29 2006

ALZ011>015-017>050-301830-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
130 PM CDT SAT JUL 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING BETWEEN 2 PM AND 10 PM.  STRONG GUSTY
WINDS IS THE MAIN THREAT ASSOCIATED WITH THESE THUNDERSTORMS
ALTHOUGH SMALL HAIL AND FREQUENT LIGHTNING ARE ALSO LIKELY.  AREAS
ALONG AND TO THE NORTH OF INTERSTATES 20 AND 59 ARE THE MOST
PROBABLE AREAS FOR THUNDERSTORMS. SOUTH OF THIS LINE...STRONG STORMS
ARE ALSO POSSIBLE...BUT SHOULD BE MORE ISOLATED.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

12/SIRMON

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 9:05 PM CDTSevere Thunderstorm WarningBMXBarbour25 min
Jul 29, 1:26 PM CDTSevere Thunderstorm WarningBMXMarion19 min
Jul 29, 2:17 PM CDTSevere Thunderstorm WarningBMXMarion, Walker10 min
Jul 29, 3:03 PM CDTSevere Thunderstorm WarningBMXWalker27 min
Jul 29, 3:54 PM CDTSevere Thunderstorm WarningBMXPickens21 min
Jul 29, 4:14 PM CDTSevere Thunderstorm WarningBMXSt. Clair31 min
Jul 29, 4:19 PM CDTSevere Thunderstorm WarningBMXTuscaloosa26 min
Jul 29, 4:44 PM CDTSevere Thunderstorm WarningBMXTalladega31 min
Jul 29, 4:48 PM CDTTornado WarningBMXTalladega27 min
Jul 29, 5:09 PM CDTSevere Thunderstorm WarningBMXClay36 min
Jul 29, 5:20 PM CDTSevere Thunderstorm WarningBMXCleburne25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.